Wyoming, 2019

High Wind in Wyoming, February 11 to 12, 2019

February 11 to 12, 2019 · NWS CYS · 6 events in 6 counties and zones

Tight low level pressure gradients were present across mainly southeastern Wyoming with strong winds confined there. Several sites had gusts into the 60 mph range making for dangerous travel of high-profile, low-weight tractor trailers along Interstates 25 and 80 and subsequent closure to these vehicles to ensure safe traffic flow across the region.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Tight low level pressure gradients were present across mainly southeastern Wyoming with strong winds confined there. Several sites had gusts into the 60 mph range making for dangerous travel of high-profile, low-weight tractor trailers along Interstates 25 and 80 and subsequent closure to these vehicles to ensure safe traffic flow across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 11, 4:32 AM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Feb 11, 4:32 AM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
432 AM MST Mon Feb 11 2019

.SHORT TERM...(Today - Tuesday Night)
Issued at 350 AM MST Mon Feb 11 2019

Areas of freezing fog have developed early this morning, mainly to
the east of the Laramie Range in far southeast Wyo and the western
Neb Panhandle. No headlines have been required w/ visibility at or
above one-half mile for the most part, but we will need to monitor
through the morning. Fog & low clouds should quickly erode from W-
E through the AM as winds shift to the WNW and become strong for a
large part of the region. A few snow showers will continue this AM
for areas west of the Laramie Range including the Snowy and Sierra
Madre mountains. Snow amounts will be minimal w/a significant lack
of moisture.

High Wind Warnings remain in effect through early Tuesday for much
of southeast Wyoming. The wind corridors including ARL/BRX/VDW may
begin to see 60+ MPH wind gusts within the next few hours as H85 &
H7 CAG-CPR gradients are progged to climb to 60 to 70 meters after
12z and remain elevated through at least early Tuesday. We do have
some concerns for ARL w/ the W-E orientation of the gradients, but
between daytime mixing and notable subsidence through the forecast
period it is probable that warning criteria will be met. We remain
most confident in Bordeaux/Vedauwoo w/ 4-8 millibar MSLP gradients
along the Laramie Range. Concerning the adjacent valleys and high-
plains, low-level flow during the daytime hours does not appear to
be as significant as previous model runs indicated but still looks
to increase markedly to 55-65 knots this evening and overnight for
the H7-H8 layer. It is not impossible for a few rogue gusts to 55+
MPH in Cheyenne and Laramie this afternoon due to mixing, but high
wind potential might actually be better after 0z Tuesday. Downward
omega fields continue to indicate impressive subsidence, and model
soundings suggest a sufficiently weak surface inversion to support
good downward momentum transfer after dark. That said, our biggest
and really only change to the inherited forecast was to extend the
High Wind Warning until 6 AM Tuesday for zones outside of the wind
corridors. The remaining zones remain valid until 18z Tue, w/ high
wind potential gradually decreasing Tuesday afternoon despite many
areas remaining quite breezy.

.LONG TERM...(Wednesday - Sunday)
Issued at 350 AM MST Mon Feb 11 2019

Wednesday should be a nice day w/warming H7 temperatures and short
wave ridging yielding subsidence and minimal chances for rain/snow
showers. The GFS & ECM continue to suggest an unsettled period for
Thu-Sat as multiple disturbances are expected to traverse the flow
in a highly progressive pattern. There is no real organization for
any of these systems, so the potential for significant snowfall is
low through the extended forecast period. However, there is a risk
for blowing snow impacts with a prolonged period of breezy/locally
windy conditions expected for much of the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 350 AM MST Mon Feb 11 2019

Latest GOES-16 RGB Nighttime Microphysics channel displaying large
region of lower ceilings and freezing fog mainly across the NE
Panhandle and far fringes of Laramie and Goshen County in WY. MVFR
to LIFR conditions expected to persist for NE Terminals till around
16z with eastward movement of the cloud deck out of the region. Kept
snow showers continuing at KRWL for a few more hours and added in
blowing snow seeing as winds will be on the increase late morning
through the remainder of this forecast period. All terminals may
experience strong wind speed shear in the lower levels near the
surface.

&&

.FIRE WEATHER...
Issued at 350 AM MST Mon Feb 11 2019

No fire weather concerns. Periods of windy conditions are expected
for some areas, but minimum afternoon humidity values are expected
to remain outside of critical thresholds. Light snow chances could
exist from time to time, but overall accumulations should be light
outside of the mountains.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Tuesday for WYZ106-110-116-117.

     High Wind Warning from 8 AM this morning to 5 AM MST Tuesday for
     WYZ107-115-118.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...CLH
AVIATION...WM
FIRE WEATHER...CLH
Hazardous weather outlook, Feb 11, 6:12 AM MST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
612 AM MST Mon Feb 11 2019

WYZ106-107-110-115>118-121315-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
612 AM MST Mon Feb 11 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings are in effect through Tuesday morning for the
Interstate 80 corridor between Elk Mountain and Cheyenne, as well
as the Interstate 25 corridor between the Colorado border and
Glendo. Wind gusts up to 70 MPH are possible. Please refer to the
appropriate products for more details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An active weather pattern will yield multiple chances for light
snow and gusty winds Thursday through Sunday. Monitor forecasts.

.Spotter information statement...

Spotters are encouraged to report wind measurements and weather
related impacts to the National Weather Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-121315-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
East Laramie County-
612 AM MST Mon Feb 11 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Areas of freezing fog will occur this morning over the high plains
of southeast Wyoming and the western Nebraska Panhandle. Be
prepared for low visibilities and possible icy road conditions.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An active weather pattern will yield multiple chances for light
snow and gusty winds Thursday through Sunday. Monitor forecasts.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101-103>105-109-111-113-121315-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-
612 AM MST Mon Feb 11 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snow showers are possible this morning, resulting in locally
reduced visibilities and slick road conditions. Accumulations will
be light.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An active weather pattern will yield multiple chances for light
snow and gusty winds Thursday through Sunday. Monitor forecasts.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-121315-
Sierra Madre Range-Snowy Range-
612 AM MST Mon Feb 11 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light mountain snow is expected today. Several inches of
accumulation is possible in the Snowy and Sierra Madre ranges,
mainly above 9000 feet.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An active weather pattern will yield multiple chances for light
snow and gusty winds Thursday through Sunday. Monitor forecasts.

.Spotter information statement...

Spotter activation will not be needed.

CLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
February 11, 8:55 AM MST to February 12, 9:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor fourteen miles west-southwest of Cheyenne measured the reported wind gust.

High Wind, South Laramie Range

When
February 11, 10:45 AM MST to February 12, 7:15 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad site at Lynchwood or nine miles south-southeast of Crystal Lake Campground measured the reported wind gust. A nearby Wyoming Department of Transportation at Remount Road, twenty-three miles west of Cheyenne had a measured sustained of 40 along with another site one mile east-southeast of Buford.

High Wind, North Snowy Range Foothills

When
February 11, 6:15 PM MST to February 12, 6:55 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Strouss Hill or fifteen miles north-northeast of Centennial measured the reported wind gust.

High Wind, Laramie Valley

When
February 11, 7:05 PM MST to February 12, 2:50 AM MST
Where
Laramie Valley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust.

High Wind, Central Laramie County

When
February 12, 9:00 AM MST to 1:40 PM MST
Where
Central Laramie County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Bear Creek or eight miles south of Chugwater measured the reported wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
February 12, 10:05 AM MST to 8:15 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805547, 805546, 805544, 805545, 805548, 805543.